Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Lubbock, TX

June 5, 2005Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 5, 2005, 4:19 PM CDT for Lubbock County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2005, 4:19 PM CDT (21:19 UTC)
Expired
Jun 5, 2005, 5:15 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 5 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2924 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:08 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 5, 3:08 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
308 PM CDT SUN JUN 5 2005

.SHORT TERM...
VISIBLE SATELLITE IMAGERY SHOWING COLD FRONT THAT MOVED THROUGH THE
AREA AND INTO THE NORTHERN PERMIAN BASIN AND BIG COUNTRY EARLY THIS
MORNING HAS BEGUN TO MOVE NORTHWARD AS A WARM FRONT INTO THE EXTREME
SOUTHERN ROW OF COUNTIES IN THE CWA...ROUGHLY FROM BROWNFIELD TO
ASPERMONT. IMAGERY ALSO SHOWS ANOTHER BOUNDARY WORKING ITS WAY
WESTWARD. WEST TEXAS/TEXAS TECH MESONET OBSERVATIONS SUGGEST THIS IS
A SURGE OF MOISTURE. THESE TWO BOUNDARIES LOOK TO SERVE AS POTENTIAL
FOCI FOR THUNDERSTORM DEVELOPMENT EARLY THIS EVENING. SATELLITE
SHOWING AN EXPANDING CUMULUS FIELD ACROSS THE SOUTHEAST FA NEAR AND
NORTH OF THE FRONT WITH TEMP/DEW ROUGHLY MID TO UPPER 80S OVER MID
TO UPPER 60S. THE WESTERN BOUNDARY ALSO FORCING SOME CUMULUS...BUT
RATHER SPARSE STILL AND VISUAL LOOK SHOWS IT TO HAVE MINOR VERTICAL
EXTENT. MODIFIED 12Z SOUNDINGS SUGGESTED THAT UPPER 80S WOULD BE
NEEDED TO REACH CONVECTIVE TEMPERATURE...SO CAP MAY BE A PROBLEM
THROUGH THE EVENING. WITH BETTER TEMP/DEW COMBINATION THE FAVORED
AREA WILL REMAIN THE SOUTHEASTERN ZONES IN SIMILAR FASHION TO THE
GFS. WILL HOWEVER HAVE TO WATCH THE SOUTHWESTERN ZONES WITH ITS
BOUNDARY AS PREFERED BY THE NAM. IF CAP BREAKS MODIFIED MORNING
SOUNDINGS AND PROGGED SOUNDINGS SUGGEST MLCAPES NEAR 4 KJ/KG.
ALTHOUGH MID AND UPPER FLOW IS RATHER WEAK THAT AMOUNT OF INSTABLITY
SHOULD STILL LEAD TO SEVERE POTENTIAL AND WILL MENTION SUCH IN THE
ZONES AND GRIDS.

A TRUER DRYLINE BECOMES ESTABLISHED MONDAY AS MOISTURE SURGES WELL
TO THE NORTH AND WEST OF THE FA. LOWER LEVEL FLOW PROGGED TO REMAIN
BACKED TOWARD S/SSE DURING THE DAY WITH SOME MIXING OF DRIER
AIR...BUT KEEPING THE DEW POINT GRADIENT/DRYLINE WEST OF THE FA
UNTIL LATE IN THE DAY. MID LEVEL TEMPS PROGGED TO INCREASE SLIGHTLY
SO CAP MAY BE A PROBLEM. WILL PLAY BEST CONVERGENCE NEAR THE DRYLINE
WITH SLIGHT CHANCE OF THUNDER AFTER 21Z ACROSS THE WESTERN THIRD OF
THE AREA.

GUIDANCE TEMPS BOTH TONIGHT AND MONDAY LOOK REASONABLE. WILL
INCREASE SKY COVER GRIDS BETWEEN 06 AND 18Z AS RICH LOW LEVEL
MOISTURE SHOULD LEAD TO SOME LOW CLOUD FORMATION OVERNIGHT.

.LONG TERM...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT...AT LEAST THROUGH
THURSDAY WITH A BROAD TROUGH OVER THE WESTERN CONUS AND A RIDGE
TO THE EAST. WHERE THEY DIFFER IS ON HANDLING OF SHORTWAVES
ROTATING AROUND THE TROUGH THEY BASICALLY HAVE A CUT-OFF LOW
MOVING OUT OF THE GREAT BASIN TOWARD THE NORTHERN ROCKIES ON
WEDNESDAY AS ANOTHER LOW MOVES SOUTHEAST FROM THE PACIFIC
NORTHWEST INTO THE GREAT BASIN. BIGGEST DIFFERENCES COME INTO
PLAY FROM THURSDAY INTO THE WEEKEND AS ECMWF AND NOGAPS HAVE
THIS LOW MOVING SOUTH INTO SOUTHERN CALIFORNIA THURSDAY THEN
NORTHEAST ACROSS SOUTHERN NEVADA FRIDAY AND INTO THE CENTRAL
ROCKIES ON SATURDAY WITH TROUGH AXIS REMAINING TO THE WEST.
THE 05/00Z GFS BRINGS THE LOW EASTWARD AS AN OPEN WAVE ACROSS
THE DESERT SOUTHWEST WITH THE TROUGH AXIS NEAR THE TEXAS/NEW
MEXICO BORDER LATE FRIDAY AND ACROSS THE FORECAST AREA ON
SATURDAY. THE 05/12Z GFS IS SIMILAR ON BRINGING THE LOW
EASTWARD INSTEAD OF TO THE NORTHEAST...HOWEVER IS KEEP IT
AS A CUT-OFF LOW AND IS MUCH SLOWER WITH TROUGH AXIS OVER
NEW MEXICO ON SATURDAY. WILL THUS TREND TOWARD THE ECMWF
SOLUTION KEEPING SOUTHWEST FLOW ALOFT AND A SLOSHING DRYLINE
NEAR OR ACROSS THE REGION THROUGH THE FORECAST PERIOD. THUS
THE ONLY MAJOR CHANGE TO PREVIOUS FORECAST WAS TO RAISE
AFTERNOON AND EVENING POPS NEXT FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  91  59  91 /  10  20  20  10
TULIA         64  91  63  91 /  20  10  20  10
PLAINVIEW     65  90  65  92 /  20  10  20  10
LEVELLAND     67  89  66  95 /  20  20  20  10
LUBBOCK       67  90  68  93 /  20  10  20  10
BROWNFIELD    68  91  68  96 /  20  20  20  10
CHILDRESS     67  93  70  93 /  20  10  20  20
SPUR          70  90  70  93 /  30  10  20  20
ASPERMONT     71  92  72  95 /  30  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

07/08
Hazardous weather outlook, Jun 5, 11:30 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN JUN 5 2005

TXZ021>044-061630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
ACROSS PORTIONS OF THE SOUTH AND ROLLING PLAINS...GENERALLY
EAST OF A LINE FROM LEVELLAND TO BROWNFIELD.  THE SLIGHT RISK
INCLUDES THE LUBBOCK METROPOLITAN AREA.

ABUNDANT LOW LEVEL MOISTURE WILL MOVE BACK INTO THE REGION THIS
AFTERNOON AND EVENING ALONG A NEARLY STATIONARY COLD FRONT
LOCATED JUST TO THE SOUTH OF A LINE FROM ODONNELL TO ASPERMONT.  THE
FRONT WILL PUSH NORTHWARD AS A WARM FRONT THIS AFTERNOON AND ALLOW
MOISTURE TO RETURN TO THE AREA...AS WELL AS PROVIDE A LIFTING
MECHANISM TO GENERATE ISOLATED SEVERE THUNDERSTORMS.

THROUGH THE MID AFTERNOON HOURS...THUNDERSTORM ACTIVITY WILL BE
CAPPED BY WARMER AIR ABOVE THE SURFACE.  THE CAP WILL BE BROKEN
THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S.

ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO RAPIDLY
BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT.  DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE.

THE THREAT OF THUNDERSTORM DEVELOPMENT THIS EVENING WILL FOLLOW THE
MOVEMENT OF THE FRONT AND DEEPER MOISTURE FARTHER TO THE NORTH.

.DAYS TWO THROUGH SEVEN...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...FROM MONDAY THROUGH FRIDAY. AT THIS TIME...THURSDAY AND
FRIDAY HAVE THE HIGHEST POTENTIAL FOR ORGANIZED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...MAINLY AFTER
4 PM.

LAMARRE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:53 PM CDTSevere Thunderstorm WarningLUBStonewall39 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningLUBLynn55 min
Jun 5, 5:12 PM CDTSevere Thunderstorm WarningLUBHale63 min
Jun 5, 5:14 PM CDTSevere Thunderstorm WarningLUBLubbock61 min
Jun 5, 5:28 PM CDTSevere Thunderstorm WarningLUBLynn47 min
Jun 5, 5:38 PM CDTSevere Thunderstorm WarningLUBDickens67 min
Jun 5, 5:39 PM CDTSevere Thunderstorm WarningLUBGarza66 min
Jun 5, 5:56 PM CDTSevere Thunderstorm WarningLUBFloyd64 min
Jun 5, 6:05 PM CDTSevere Thunderstorm WarningLUBCrosby37 min
Jun 5, 6:10 PM CDTSevere Thunderstorm WarningLUBKent65 min
Jun 5, 6:13 PM CDTSevere Thunderstorm WarningLUBLubbock62 min
Jun 5, 6:15 PM CDTSevere Thunderstorm WarningLUBLynn60 min
Jun 5, 6:20 PM CDTSevere Thunderstorm WarningLUBBriscoe55 min
Jun 5, 6:39 PM CDTSevere Thunderstorm WarningLUBKing66 min
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLUBGarza60 min
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLUBDickens60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.